Tornadoes · United States · Kansas · 2008

EF0 tornado, Lyndon to Vassar, Kansas, May 1, 2008

From Lyndon to Vassar, this EF0 tornado ran 1.5 miles across Osage County on May 1, 2008, touching down at 12:43 AM CDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 1, 2008
Touchdown
12:43 AM CDT (05:43 UTC)
Lifted
12:45 AM CDT (05:45 UTC)
On the ground
2 minutes
Path length
1.5 miles (2.4 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Osage County
Touchdown point
38.641, -95.654
Lift-off point
38.654, -95.632
Record number
0805012343-01

What the Weather Service recorded

Thunderstorms developed along a dryline during the late afternoon of May 1st, and sustained as the synoptic cold front dove through the region later that evening. Two tornadoes touched down and caused damage in portions of Osage and Douglas Counties. One residence in Douglas County was almost completely demolished by one of the tornadoes, rated an EF-2. Hail from the size of quarters to the size of golfballs was also reported across portions of northeast and east central Kansas. After 11pm CST, the severe weather threat focus turned to strong winds. Trees were damaged across portions of the warning area, as was property including homes, outbuidings, power poles, and transformers. The Emergency Manager from Osage County reported that property damage estimates were around $100,000. Spotters estimated wind speeds up to 70 mph, and a measured gust of 71 mph was reported by the ASOS at the Lawrence Municipal Airport.

The roof of a residence was lifted and dropped back onto the frame of the house. A large antenna that was cemented into the ground was blown over, which tore the cement block from the ground. Windows were blown out on the southern and northern sides of the house. Debris from the residence was carried approximately 100 yards away. A large, three car garage was partially destroyed just before the tornado lifted. A piece of the roof of the garage fell onto and damaged the motor home inside. Debris from the garage was carried nearly 100 yards and across a street to the Vassar Cemetary. There, one headstone was toppled.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 1, 3:17 PM CDT, 9 hours 26 minutes earlier.

Area forecast discussion, May 1, 3:17 PM CDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT THU MAY 01 2008

.DISCUSSION...
GREATEST CONCERN WITHIN THE SHORT TERM CENTERS AROUND SEVERE WEATHER
POTENTIAL FOR SECTIONS OF THE CWA. WINDS HAVE REMAINED GENERALLY
BELOW WIND ADVISORY CRITERIA...SO WILL CANCEL THE REMAINING
COUNTIES.

PSEUDO DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM SENECA TO ALMA TO
EMPORIA TO WINFIELD. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING
EASTWARD BEFORE SLOWING OR STALLING WITHIN THE NEXT FEW HOURS. BOTH
THE NAM AND RUC PLACE THE SFC BOUNDARY NEAR A LINE FROM ST JOSEPH TO
LAWRENCE TO WINFIELD BY 00Z. MODEL GUIDANCE VARIES ON THE BEHAVIOR
OF THE BOUNDARY POST 00Z. NAM SOLUTIONS KEEP THE NORTHERN PORTION OF
THE COLD FRONT STATIONARY OR SLIGHTLY PROGRESSIVE WHILE SLOWLY
BACKING THE SOUTHERN PORTION OF THE COLD FRONT/DRYLINE WESTWARD. THE
RUC AGGRESSIVELY RETREATS THE BOUNDARY WESTWARD INTO THE CENTRAL
SECTIONS OF THE CWA. BOTH SOLUTIONS ARE REASONABLE PER SE...WITH AN
OCCLUDING LOW PRESSURE IN EASTERN NEBRASKA AND VEERED SFC/H85 FLOW
AIDING IN THE OBSERVED/FORECASTED EASTWARD PROGRESSION OF THE SFC
BOUNDARY. LIKEWISE...ANTICIPATE ANOTHER SFC LOW PRESSURE TO DEVELOP
WITHIN THE VICINITY OF THE TRIPLE POINT IN NORTH CENTRAL OKLAHOMA.
THIS WOULD TEND TO BACK THE SFC/H85 WIND FIELDS...RESULTING IN THE
SOUTHERN KANSAS PORTION OF THE COLD FRONT/DRYLINE BECOMING
STATIONARY OR RETREATING WESTWARD. THIS WOULD ALSO PROVIDE AN
OPPORTUNITY TO ADVECT MUCH DEEPER MOISTURE AND ENHANCE SHEAR
PROFILES ACROSS THE CWA. FORECAST WITHIN THE 00-06Z TIME FRAME
REFLECTS A BLEND BETWEEN THESE TWO SOLUTIONS. BY LATE
EVENING...STRONGER FORCING AS THE NEW SFC LOW LIFTS NORTHEAST WILL
RESULT IN A QUICKER PROGRESSION OF SFC FEATURES.

AT THE PRESENT TIME...A STRONG CAP JUST ABOVE THE SURFACE EXISTS
ACROSS THE AREA...PROHIBITING CONVECTION. 12Z KTOP SOUNDING SHOWS A
+11C TEMPERATURE AT H7. POINT FORECAST SOUNDINGS SUGGEST A RAPID
COOLING OF THE INVERSION LAYER AS THE EVENING PROGRESSES...WITH A
REDUCTION TO +5C AT H7 BY 00Z. INDICATIONS OF COOLER AIR ALOFT AND
LARGE SCALE ASCENT ARE LIKELY SEEN WITH THE RECENT INCREASE IN CU
OVER SOUTHEAST COLORADO AND WESTERN KANSAS. A SPECIAL 21Z SOUNDING
WILL BE RELEASED TO FURTHER INVESTIGATE THE STRENGTH OF THE LOW
LEVEL INVERSION. SPC RUC MESOANALYSIS STILL SHOWS IN EXCESS OF 100
MLCIN ACROSS THE CWA.

OPERATIONAL MODELS HAVE OVERFORECASTED SFC DEWPOINTS BY 2F TO 5F
OVER MOST OF THE CWA. CURRENTLY TD IN THE UPPER 50S ARE IN PLACE
EAST OF THE COLD FRONT. SLIGHTLY BETTER SFC MOISTURE EXISTS TO THE
SOUTH AND EAST OF THE CWA...WHICH HAS BEEN A RESULT OF THE VEERED
WIND PROFILE AND STRONG MIXING THROUGH MUCH OF THE DAY. UNTIL SFC
WINDS BACK...IF AT ALL PER VARIATIONS IN GUIDANCE...ONLY MARGINAL
INCREASE IN SFC MOISTURE IS ANTICIPATED. HOWEVER...IF THE SFC-H85
LAYER BACKS WITH TIME IN ADVANCE OF THE SECONDARY AREA OF LOW
PRESSURE IN THE EARLY EVENING...DEEPER MOISTURE MAY BE REALIZED
WITHIN THE CWA.

INSTABILITY WILL BE SUFFICIENT TO SUPPORT SEVERE CONVECTION
(CURRENTLY 2000 J/KG) AND SPEED SHEAR SUPPORTIVE OF ORGANIZED
ACTIVITY. CURRENTLY...THE DIRECTIONAL SHEAR IS POOR IN THE LOW
LEVELS AND THIS WILL STRONGLY DICTATE THE LOW-LEVEL ROTATION /
TORNADO THREAT. ADDITIONALLY...CURRENT DEWPOINT DEPRESSIONS ARE
RATHER LARGE (30F) WHICH WOULD SUGGEST HIGH-BASED SUPERCELLS
INITIALLY. IT WILL HAVE TO BE CLOSELY MONITORED IF THE LOW LEVEL
WIND FIELDS BACK WITH TIME DURING THE EARLY EVENING HOURS...AS THIS
WOULD IMPROVE TORNADO POTENTIAL AS 1) DEEPER MOISTURE AND COOLING OF
THE BOUNDARY LAYER WOULD PROMOTE LOWER LCLS AND 2) IMPROVED
DIRECTIONAL SHEAR IN THE LOW LEVELS AND 3) EARLY EVENING MOST
PROBABLE PERIOD OF ISOLATED CONVECTION (IE. SUPERCELLS).

THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED THUNDERSTORMS TO
DEVELOP BY EARLY EVENING ALONG THE SURFACE BOUNDARY. THE MOST LIKELY
AREA FOR THUNDERSTORMS TO DEVELOP IS ALONG AND EAST OF A LINE FROM
HIAWATHA TO TOPEKA TO EMPORIA. AS THE EVENING/OVERNIGHT PROGRESSES
THUNDERSTORMS WILL EVOLVE INTO A LINE OF STORMS. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS. ADDITIONALLY...A TORNADO THREAT WILL EXIST WITH ANY
PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED LINE SEGMENT WITHIN THE
SQUALL LINE TONIGHT. THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE
OUTLOOK AREA EARLY FRIDAY MORNING...ENDING THE SEVERE WEATHER THREAT.

NO LARGE DEVIATION TO PREVIOUS REASONING FOR FRIDAY WEATHER.

BLAIR

SOME WRAP AROUND MOISTURE IS EXPECTED TO STILL BE OVER THE FORECAST
AREA FRIDAY NIGHT AS THE STORM SYSTEM CONTINUES TO LIFT OUT. NOT
MUCH FORCING OR VERTICAL MOTION SEEN IN THE MODEL PROGS...SO EXPECT
ANY PRECIP TO BE VERY LIGHT. BECAUSE OF THIS WENT A LITTLE LOWER ON
POPS THAN THE GUIDANCE HAS FOR FRIDAY NIGHT. SURFACE RIDGING AND
SHORTWAVE RIDGING ALOFT SHOULD BRING SOME COOLER DRYER WEATHER INTO
THE AREA FOR SATURDAY AND SUNDAY.

NEXT STORM SYSTEM IS STILL EXPECTED TO MOVE OUT OF THE ROCKIES BY
MID WEEK. MODELS HAVE SUGGESTED A SLIGHTLY SLOWER TIMING TO THE NEXT
SYSTEM...BUT THERE HAS ALSO BEEN POOR CONSISTENCY BETWEEN THE
INDIVIDUAL RUNS OF THE MODELS. TENDED TO STAY CLOSER TO THE 00Z
ECMWF WITH THE MAIN FORCING MOVING ACROSS THE PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. THIS IS WHERE THE CHANCE POPS WILL BE. HAVE KEPT
TEMPS GENERALLY IN THE LOWER 70S FOR MONDAY THROUGH THURSDAY.

WOLTERS

&&

.AVIATION...
TIMING AND INITIATION OF CONVECTION IS THE MAIN CHALLENGE.
UNCERTAINTY IN TS ACTUALLY FIRING PRECLUDES A CATEGORICAL MENTION OF
PRECIP IN THE TERMINALS. THEREFORE HAVE ONLY INCLUDED VCNTY TS. IF
ANY TS DEVELOP...IT SHOULD BE AFT 02Z AS UPPER LEVEL ENERGY BEGINS
AFFECTING THE AREA. IF CONVECTION DOES NOT DEVELOP CONDITIONS SHOULD
BE VRF WITH WINDS EVENTUALLY BECOMING WESTERLY BEHIND THE
FRONT...THOUGH THEY SHOULD STILL BE GUSTY AS SFC PRESSURE GRADIENT
REMAINS TIGHT. FOR FURTHER DETAILS SEE DISCUSSION ABOVE.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 12:45 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CDT THU MAY 1 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-021745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1245 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND MOIST AIRMASS WILL CONTINUE TO LIFT NORTHWARD INTO THE
AREA IN ADVANCE OF A STRONG UPPER LEVEL STORM SYSTEM ENTERING THE
CENTRAL PLAINS. AN ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER WILL
MATERIALIZE BY LATE AFTERNOON AND PERSIST INTO THE EARLY MORNING
HOURS FRIDAY. AREAS ALONG AND EAST OF A LINE FROM MARYSVILLE TO
ABILENE HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE
OUTLOOK AREA.

A COLD FRONT CURRENTLY EXTENDS FROM SENECA TO COUNCIL GROVE...WHICH
SEPARATED DRIER AIR TO THE WEST AND MOIST UNSTABLE AIR TO THE
EAST. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING EASTWARD BEFORE
SLOWING OR STALLING BY LATE AFTERNOON. AT THE PRESENT TIME...A
STRONG CAP JUST ABOVE THE SURFACE EXISTS ACROSS THE OUTLOOK
AREA...PROHIBITING THUNDERSTORM DEVELOPMENT. AS SURFACE
TEMPERATURES CONTINUE TO INCREASE AND COOLER AIR ALOFT MOVES INTO
THE REGION...THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED
THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON OR EARLY EVENING ALONG
THE SURFACE BOUNDARY. THE MOST LIKELY AREA FOR THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON IS ALONG AND EAST OF A LINE FROM
HIAWATHA TO TOPEKA TO EMPORIA.

THE BOUNDARY MAY BRIEFLY SHIFT BACK SLIGHTLY TO THE WEST DURING
THE EVENING HOURS...BEFORE MOVING EAST THROUGH THE ENTIRE OUTLOOK
AREA BY EARLY MORNING FRIDAY. LOCATIONS NEAR AND EAST OF THE
SURFACE COLD FRONT WILL BE IN AN ENVIRONMENT FAVORABLE FOR SEVERE
WEATHER. STORMS THAT INITIALLY DEVELOP MAY BE SUPERCELLULAR IN
NATURE DUE TO FAVORABLE INSTABILITY AND SHEAR PROFILES. AS THE
EVENING PROGRESSES...THUNDERSTORMS WILL EVOLVE INTO A LINE OF
STORMS. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...A TORNADO THREAT
WILL EXIST WITH ANY PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED
LINE SEGMENT WITHIN THE SQUALL LINE TONIGHT. THIS ACTIVITY IS
EXPECTED TO PUSH EAST OF THE OUTLOOK AREA EARLY FRIDAY
MORNING...ENDING THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT
ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT.

BLAIR

In the hours before

Special weather statement, May 1, 11:43 PM CDT, 1 hour before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT THU MAY 1 2008

KSZ012-020515-
BROWN-
1143 PM CDT THU MAY 1 2008

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEAT TO PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WILLIS...EVEREST...HAMLIN...HIAWATHA...ROBINSON...RESERVE AND IOWA
SAC AND FOX RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Special weather statement, May 1, 11:45 PM CDT, 58 minutes before
SIGNIFICANT WEATHER ALERT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT THU MAY 1 2008

KSZ012-020515-
BROWN-
1145 PM CDT THU MAY 1 2008

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WILLIS...EVEREST...HAMLIN...HIAWATHA...ROBINSON...RESERVE AND IOWA
SAC AND FOX RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Special weather statement, May 1, 11:47 PM CDT, 56 minutes before
SIGNIFICANT WEATHER ALERT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT THU MAY 1 2008

KSZ023-024-020515-
JACKSON-POTTAWATOMIE-
1147 PM CDT THU MAY 1 2008

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF JACKSON AND SOUTHEAST POTTAWATOMIE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO
50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
EMMETT...DELIA AND POTAWATOMI RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Local storm report, May 2, 12:19 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             1 NNE HIAWATHA          39.87N 95.53W
05/02/2008  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

            40 MPH WINDS ALSO REPORTED.

&&

CAVANAUGH
Special weather statement, May 2, 12:28 AM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT FRI MAY 2 2008

KSZ024-039-020545-
JACKSON-SHAWNEE-
1228 AM CDT FRI MAY 2 2008

THROUGH 1245 AM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT
30 MPH ACROSS PORTIONS OF NORTHERN SHAWNEE AND SOUTHERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND 40 TO 50
MPH WIND GUSTS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HOYT...POTAWATOMI RESERVATION...MAYETTA AND DENISON.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, May 2, 12:33 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND GST     4 ENE READING           38.55N 95.89W
05/02/2008  E70 MPH          OSAGE              KS   TRAINED SPOTTER

&&

CAVANAUGH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

5.7 hours before the tornado, 39 km from the path. May 2, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97903, lifted condensation level 3122 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 65 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97903 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

6.3 hours after it, 39 km from the path. May 2, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 36 joules per kilogram, CIN -275, lifted condensation level 984 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 98 square meters per square second, 0 to 6 km bulk shear 88 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-275 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
88 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Topeka (Foe) (FOE), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 64 km away, was scanning. The volume nearest the touchdown began at 05:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 1, 2008

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 16:50 PM CDTEF0Elk, KS0.750
May 16:55 PM CDTEF0Sioux, IA0.150
May 16:59 PM CDTEF2Sioux, IA12.9400$510,000
May 17:26 PM CDTEF0Clinton, MO0.125
May 17:29 PM CDTEF0Oklahoma, OK0.120$15,000
May 17:30 PM CDTEF0Lyon, IA0.150
May 17:35 PM CDTEF0Wilson, KS0.750
May 17:38 PM CDTEF0Wilson, KS0.650
May 17:42 PM CDTEF0Payne, OK0.375
May 17:42 PM CDTEF0O'Brien, IA0.150
May 17:44 PM CDTEF0Lyon, IA0.150
May 18:05 PM CDTEF0Osceola, IA0.150
May 18:18 PM CDTEF0Pawnee, OK0.175
May 18:21 PM CDTEF0Allen, KS1.975
May 18:25 PM CDTEF1Pawnee, OK3.0300$20,000
May 18:37 PM CDTEF1Osage, OK17.0450$75,000
May 19:06 PM CDTEF0Osage, OK5.0100$5,000
May 19:08 PM CDTEF0Cass, MO0.125
May 19:14 PM CDTEF0Neosho, KS0.760
May 19:44 PM CDTEF0Neosho, KS0.450
May 19:51 PM CDTEF0Allen, KS0.650

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.